Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 165, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 25, 2014, 5:14 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2014, 5:14 PM MDT (23:14 UTC)
- Expired
- Jun 25, 2014, 6:15 PM MDT
- In force
- 61 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hamilton County, KS, Kearny County, KS
The radar
The Goodland radar (KGLD), 148 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 5:35 PM MDT | HAIL 1.75 | 4 S Syracuse, KS | |
| Jun 25, 6:22 PM MDT | HAIL 1.25 | 7 Wsw Syracuse, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1637 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
500
WUUS53 KDDC 252314
SVRDDC
KSC075-093-260015-
/O.NEW.KDDC.SV.W.0165.140625T2314Z-140626T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
514 PM MDT WED JUN 25 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HAMILTON COUNTY IN SOUTHWEST KANSAS...
WESTERN KEARNY COUNTY IN SOUTHWEST KANSAS...
* UNTIL 615 PM MDT/715 PM CDT/
* AT 511 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF SYRACUSE...AND MOVING NORTH AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
KENDALL AND SYRACUSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3823 10196 3819 10126 3775 10151 3778 10193
TIME...MOT...LOC 2314Z 169DEG 13KT 3791 10171
HAIL...1.00IN
WIND...60MPH
$$
FINCH2 follow-up statements
765
WWUS53 KDDC 252345
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
645 PM CDT WED JUN 25 2014
KSC075-093-260015-
/O.CON.KDDC.SV.W.0165.000000T0000Z-140626T0015Z/
KEARNY KS-HAMILTON KS-
545 PM MDT WED JUN 25 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HAMILTON AND
WESTERN KEARNY COUNTIES UNTIL 615 PM MDT/715 PM CDT/...
AT 541 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF SYRACUSE...AND MOVING SOUTHWEST AT 10 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...AT 635 PM A TRAINED SPOTTER REPORTED GOLFBALL SIZED HAIL 4
MILES SOUTH OF SYRACUSE.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN HAMILTON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3823 10196 3819 10126 3775 10151 3778 10193
TIME...MOT...LOC 2344Z 063DEG 9KT 3787 10182
HAIL...1.75IN
WIND...60MPH
$$
FINCH198
WWUS53 KDDC 260002
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
702 PM CDT WED JUN 25 2014
KSC093-260010-
/O.CAN.KDDC.SV.W.0165.000000T0000Z-140626T0015Z/
KEARNY KS-
702 PM CDT WED JUN 25 2014
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KEARNY COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING WILL REMAIN TO THE WEST OF THE
WARNED AREA FOR THE DURATION OF THE INITIAL WARNING PERIOD.
LAT...LON 3810 10155 3779 10155 3778 10193 3823 10196
TIME...MOT...LOC 0000Z 067DEG 5KT 3787 10183
$$
KSC075-260015-
/O.CON.KDDC.SV.W.0165.000000T0000Z-140626T0015Z/
HAMILTON KS-
602 PM MDT WED JUN 25 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
HAMILTON COUNTY UNTIL 615 PM MDT...
AT 556 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF SYRACUSE...AND MOVING SOUTHWEST AT 5 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN HAMILTON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3810 10155 3779 10155 3778 10193 3823 10196
TIME...MOT...LOC 0000Z 067DEG 5KT 3787 10183
HAIL...1.75IN
WIND...60MPH
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:10 PM MDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jun 25, 2:10 PM MDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 310 PM CDT Wed Jun 25 2014 ...Updated for Short Term... .SHORT TERM...(This evening through Thursday) ISSUED AT 308 PM CDT WED JUN 25 2014 The main forecast challenges are chances of thunderstorms into Thursday. Moist upslope flow continues tonight with south to southeast winds of 10 to 15 mph and dewpoints in the 60s. Many of the short term models show thunderstorms moving east from eastern Colorado and into far western Kansas by around 7 to 10 pm, then towards Dodge City by around midnight. Very light winds aloft with jet level winds less than 30 knots are forecast into tonight, along with weak mid level winds of 10 to 20 knots. With weak wind shear the chances for supercell and rotating thunderstorms are not good, with only marginally severe storms far west towards the Colorado border. Some brief heavy rainfall and strong wind gusts will be the main hazards tonight. Will keep the highest chances for thunderstorms west early then towards Dodge City around midnight, then ending in far south central sections by morning. Overnight lows will be mild in the low to mid 60s. For Thursday, an upper level trough moves toward the Intermountain West with still not very strong winds across western Kansas. The upper level winds increase to around 50 knots, with mid levels still weak at 10 to 15 knots. South winds will increase to 15 to 25 mph with some moderate instability forecast. Current thoughts are a few thunderstorms could form toward late afternoon or evening. If they form some could be severe with heavy rainfall. Highs will be warmer and around 90 to 93 degrees. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 308 PM CDT WED JUN 25 2014 Thursday night/Friday: Another MCS is possible Thursday night per EC/WRF-ARW/WRF-NMM. The operational NAM is drier, so will keep just with slight pops now. Overnight lows will be in the 60s and 70s. A more significant upper level trough will move across the region Friday. This system has more dynamics associated with it with 75-100 kt 250-hPa jet nosing in from the northwest. Will have to watch for severe thunderstorms as plenty of cape is forecast along with fairly strong and veering upper level winds. Saturday and beyond: More thunderstorms will be possible Saturday along a frontal boundary. Beyond that, temperatures will moderate and be in the 90s by the end of the weekend into next week. Another chance for storms is possible Tuesday and Wednesday with a fropa and eventual upslope flow. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) ISSUED AT 1151 AM CDT WED JUN 25 2014 Expect VFR conditions to continue into early evening. There may be a scattered thunderstorm after 3 pm CDT. More thunderstorms are possible after midnight with some models indicating a cluster of storms moving out of Colorado and into western Kansas. Other models show little to nothing. Have removed thunder probabilities out of the TAFs for now. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 90 68 92 / 50 10 20 10 GCK 66 92 68 93 / 50 10 20 20 EHA 65 92 67 94 / 50 20 10 10 LBL 67 93 69 96 / 50 10 10 10 HYS 66 90 71 91 / 40 20 20 20 P28 67 90 73 92 / 30 20 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Kruse LONG TERM...Sugden AVIATION...Kruse
Hazardous weather outlook, Jun 25, 2:32 PM MDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 332 PM CDT WED JUN 25 2014 KSZ030-031-043>046-061>066-074>081-084>090-262200- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 332 PM CDT WED JUN 25 2014 /232 PM MDT WED JUN 25 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON, THEN INCREASING ACROSS FAR WESTERN KANSAS IN THE EVENING. MORE THUNDERSTORMS MAY DEVELOP ACROSS EASTERN COLORADO AND FAR WESTERN KANSAS DURING THE EVENING AND PROPAGATE EASTWARD TOWARD DODGE CITY BY AROUND MIDNIGHT. WITH WEAK WIND SHEAR, SEVERE THUNDERSTORMS ARE NOT LIKELY, WITH THE MAIN THREAT OF SMALL HAIL, BRIEF HEAVY RAINFALL, AND GUSTY OUTFLOW WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE IN THE FORECAST FOR PORTIONS OF WEST CENTRAL, SOUTHWEST, AND SOUTH CENTRAL KANSAS THROUGH THE END OF THE WEEK. THE GREATEST CHANCE WILL BE FARTHER NORTH, THOUGH, ALONG AND NORTH OF HIGHWAY 96. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
In the hours before
Special weather statement, Jun 25, 4:32 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 532 PM CDT WED JUN 25 2014 KSZ061-062-252315- HAMILTON-KEARNY- 432 PM MDT WED JUN 25 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HAMILTON AND WESTERN KEARNY COUNTIES... AT 431 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES SOUTH OF SYRACUSE...MOVING NORTHEAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3823 10176 3814 10131 3774 10161 3781 10180 TIME...MOT...LOC 2231Z 197DEG 17KT 3782 10171 FINCH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 4:32 PM MDT | Special Weather Statement | DDC | Hamilton | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.